MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0/2.7MM DOUBLE-ENDED DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT

SMITH & NEPHEW, INC. 2.0/2.7MM DOUBLE-ENDED DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT
Catalog Number 71174934
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, one (1) 2.0/2.7mm double-ended drill guide was broken when surgeon drilled through the guide.The procedure was resumed, after a non-significant delay, with a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
B5: updated.Even thought this complaint was deemed as not reportable, here you find the results of the investigation as a courtesy.H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the 2.0mm sleeve detached from the device.This piece was returned.A functional evaluation reveals the 2.0mm sleeve that detached from the device has a piece of a drill bit stuck inside it and the piece cannot be removed.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.This complaint has been re-evaluated for mdr reporting and it was determined that this case does not meet the threshold for reporting and is a non-reportable event, as there is no risk to the guide sleeve since although it came off it remained attached to the drill bit, so it never stays loose.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly, and a further report submitted outlining both the event details and our investigations performed.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, one (1) 2.0/2.7mm double-ended drill guide was broken when surgeon drilled through the guide.The drill bit got stuck in the drill guide and it also fractured; and the 2.0 mm sleeve detached from the drill guide.The procedure was resumed, after a non-significant delay, with a s+n back-up device.No injury was reported as a consequence of this issue.

Brand Name
2.0/2.7MM DOUBLE-ENDED DRILL GUIDE
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18121621
Report Number1020279-2023-02223
Device Sequence Number18018303
Product Code FZX
UDI-Device Identifier00885556387993
UDI-Public00885556387993
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71174934
Device Lot Number20ETD0007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2023
Supplement Date Received by Manufacturer10/19/2023
Initial Report FDA Received Date11/13/2023
Supplement Report FDA Received Date12/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/16/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown